Postvaccination Multisystem Inflammatory Syndrome in Adult With No Evidence of Prior SARS-CoV-2 Infection

Young Kyun Choi; Jae Young Moon; Jungok Kim; In Seol Yoo; Geun-Yong Kwon; Heuisoon Bae; Min Seob Song; Sungmin Kym

Disclosures

Emerging Infectious Diseases. 2022;28(2):411-414. 

In This Article

Conclusions

Most vaccine-related MIS cases have been associated with past or concurrent SARS-CoV-2 infection; recently, MIS cases occurring after mRNA vaccine administration in children and adults in the absence of SARS-CoV-2 infection have also been reported.[8,9] To our knowledge, this case of MIS in an adult was induced by a viral-vector vaccine. This case meets the Brighton Collaboration Criteria for definite MIS-A on the basis of patient age, fever (>3 days), multiorgan involvement, elevated inflammatory markers, elevated N-terminal–pro B-type natriuretic peptide, neutrophilia, lymphopenia, pericardial effusion, and electrocardiographic changes consistent with myopericarditis.[3]

Antinucleocapsid antibodies typically appear ≥2 weeks after onset of SARS-CoV-2 infection,[10] although in some patients they do not appear.[11] For the patient reported here, at the time she visited the hospital, the cumulative incidence of COVID-19 in her community was 333 cases/100,000 population and the average daily number of cases in the 12 weeks before her visit remained low (n = 1.95). The medical institution where she worked did not treat COVID-19 patients. Given that she had not had COVID-19 signs/symptoms within the previous 12 weeks, the likelihood of prior infection is low.

The clinical features of Kawasaki disease, including desquamation, are similar to those reported for this patient. Desquamation has reportedly occurred in COVID-19 patients, MIS patients, and COVID-19 vaccine recipients.[11–13] Kawasaki disease primarily affects children; gastrointestinal involvement is uncommon, and coronary artery dilatation is the main cardiac problem observed. MIS almost universally involves the gastrointestinal and cardiac systems; incidence of shock and myocarditis/pericarditis is high.[3] We ruled out adult-onset Still's disease on the basis of absence of arthritis, liver enzyme levels within reference range, and an inconsistent skin rash.[14] Features of toxic shock syndrome are also similar to those reported for this patient, including fever, rash, desquamation, hypotension, gastrointestinal symptoms, myalgia, and mucosal inflammation. However, we found no evidence of staphylococcal or streptococcal infection, and the patient had not used tampons. Although we cannot rule out other infections, autoimmune causes, or malignancies, the most reasonable diagnosis for this patient is MIS-A.

MIS mainly occurs after SARS-CoV-2 infection in children. The reason for this age predilection is unknown, but if it is associated with the SARS-CoV-2 spike protein or antibodies induced by the spike protein (the target of SARS-CoV-2 vaccines), vaccine-associated MIS-C may become more common as more children receive SARS-CoV-2 vaccination.

processing....